Too much acetaminophen can be fatal

Feb. 26, 2011 at 1:33 AM   |   0 comments

DALLAS, Feb. 26 (UPI) -- During flu and snow-shoveling season, people seeking quick pain relief may reach for acetaminophen, but a U.S. liver expert warns not to take too much.

Dr. William Lee, director of the Clinical Center for Liver Diseases at the University of Texas Southwestern Medical Center in Dallas, says many people reach for acetaminophen in its many forms -- headache relief, sleep aids, cold and flu remedies, even some prescription painkillers -- not realizing how quickly the medication can accumulate.

"It is easy to lose track of how much combined acetaminophen you're consuming when taking combinations of medicines, particularly for different ailments such as arthritis and perhaps a cold," Lee says in a statement.

"Too much acetaminophen in the system at one time or over an extended period can cause serious liver damage or can lead to liver failure and even death. About 100 people die annually of accidental acetaminophen poisoning and another 15,000 end up in the emergency rooms from unknowingly taking too much."

The average adult should avoid more than 4,000 milligrams total acetaminophen per day -- or eight extra strength tablets -- and no more than 2,000 mg to 3,000 mg for those with liver problems like hepatitis or those who drink regularly, Lee says.

Topics: William Lee
© 2011 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Trending News
Join the conversation
Most Popular
Photos
Video
x
Feedback